Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 419, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 4, 2005, 4:45 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2005, 4:45 PM CDT (21:45 UTC)
- Expired
- Oct 4, 2005, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 4:50 PM CDT | HAIL 0.75 | 6 Nnw Battle Creek, IA | ALSO SOME SMALL BRANCHES DOWN. |
| Oct 4, 5:03 PM CDT | TSTM WND GST 60 | Holstein, IA | |
| Oct 4, 5:10 PM CDT | HAIL 0.88 | Holstein, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 042146
SVRFSD
IAC093-193-042215-
/O.NEW.KFSD.SV.W.0419.051004T2145Z-051004T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT TUE OCT 4 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN NORTHWEST IOWA
WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 515 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR ANTHON...OR ABOUT 23 MILES WEST OF IDA
GROVE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CORRECTIONVILLE AROUND 500 PM CDT
CUSHING AROUND 505 PM CDT
HOLSTEIN AROUND 515 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4239 9555 4237 9558 4227 9564 4223 9568
4238 9606 4256 9578 4255 9546 4256 9545
4256 9542
$$
MG2 follow-up statements
000
WWUS53 KFSD 042203
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT TUE OCT 4 2005
IAC093-193-042215-
/O.CON.KFSD.SV.W.0419.000000T0000Z-051004T2215Z/
WOODBURY IA-IDA IA-
502 PM CDT TUE OCT 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR IDA AND WOODBURY COUNTIES...
AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CORRECTIONVILLE TO HOLSTEIN...OR ALONG A LINE EXTENDING FROM 21
MILES NORTHWEST OF IDA GROVE TO 10 MILES NORTHWEST OF IDA
GROVE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THREE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED 6
MILES NORTHWEST OF BATTLE CREEK WITH THIS STORM. IF YOU ARE IN THE
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4239 9555 4237 9558 4227 9564 4223 9568
4238 9606 4256 9578 4255 9546 4256 9545
4256 9542
$$
MG000
WWUS53 KFSD 042215
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE OCT 4 2005
IAC093-193-042225-
/O.EXP.KFSD.SV.W.0419.000000T0000Z-051004T2215Z/
WOODBURY IA-IDA IA-
515 PM CDT TUE OCT 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR IDA AND WOODBURY COUNTIES
EXPIRES AT 515 PM CDT...
THE STORM HAS EXITED THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4239 9555 4237 9558 4227 9564 4223 9568
4238 9606 4256 9578 4255 9546 4256 9545
4256 9542
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:20 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 4, 3:20 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE OCT 4 2005 .DISCUSSION... HEAVY RAIN POTENTIAL IS THE MAIN CONCERN THROUGH EARLY WEDNESDAY MORNING. INTENSE BOUNDARY EXTENDING FROM SOUTHERN MINNESOTA ALONG THE IA AND SD BORDER INTO ERN NEBRASKA. WV IMAGERY SHOWS A STRONG WAVE MOVING NORTHEAST INTO NEBRASKA WITH CONVECTION BEGINNING TO DEVELOP IN SOUTH CENTRAL NEBRASKA. WITH TEMPS IN THE MID TO UPPER 80S AND DEW POINTS APPROACHING 70...EXPECT CONVECTION TO RAPIDLY DEVELOP LATE THIS AFTERNOON BEHIND THE SURFACE BOUNDARY IN NEBRASKA AND MOVE INTO SOUTHEAST SOUTH DAKOTA. THERE COULD ALSO BE SOME SURFACE BASED CONVECTION IN NW IA. WHILE AMPLE LOW LEVEL MOISTURE AND HEAT EXISTS...LAPSE RATES ARE MARGINAL. VERY LARGE SHEAR ON THE ORDER OF 20 KTS IN THE LOWEST 1 TO 2 KM MAY TEAR APART ANY TOWERS THAT DO NOT HAVE A STRONG UPDRAFT. WITH TEMPS AND DEW POINTS NEARING CONVECTIVE TEMPS...STRONG UPDRAFTS MAY BE POSSIBLE SO THERE IS A CONDITIONAL RISK OF SEVERE WEATHER. SHOULD SURFACE BASED STORMS DEVELOP THIS EVENING...THERE IS A THREAT OF TORNADOES ALONG THE BOUNDARY AS 0 TO 1 KM HELICITY IS OVER 100 J/KG. THERE IS ALSO JUST ENOUGH LOW THETA-E AIR ABOVE THE SURFACE TO BRING A MARGINAL WIND THREAT TO THE WARM SECTOR. OTHERWISE...A LOW HAIL THREAT EXISTS WITH ANY SUPERCELLS THAT FORM. THE LOW LAPSE RATES SHOULD PREVENT VERY LARGE HAIL...I.E. 1.75 INCHES...FROM FORMING. THE LARGER THREAT IS FLASH FLOODING. PWS ARE HOLDING AROUND 1.75 INCHES ALL NIGHT AND THE SURFACE BOUNDARY REMAINS STATIONARY ALL NIGHT. CONVECTION WILL BE MORE SCATTERED IN THE VERMILLION AND LOWER BIG SIOUX VALLEY BUT WILL COALESCE INTO AN LARGE MCS AT IT MOVE NORTHEAST TOWARD SIOUX FALLS AND THEN INTO SOUTHWEST MINNESOTA. WIDESPREAD HEAVY RAIN IS POSSIBLE IN SOUTHWEST MINNESOTA WHILE MORE ISOLATED HEAVY IS EXPECTED TOWARD VERMILLION. THE FRONT WILL PUSH EAST AFTER 3 AM AND SHOULD EXIT THE CWA SHORTLY AFTER SUNRISE. AS THE FRONT MOVES BY...TEMPS WILL FALL FROM THE UPPER 60S AND 70S INTO THE 40S AND 50S IN A COUPLE OF HOURS. ONCE FRONT FINALLY PUSHES OUT OF THE CWA BY LATE MORNING ON WEDNESDAY...ANTICIPATE GENERAL DRYING CONDITIONS...THOUGH A GOOD BIT OF CLOUDINESS MAY LINGER OVER THE REGION WITH THE MAIN LOW PASSING TO THE NORTH. HAVE TEMPERATURES FALLING THROUGH MUCH OF THE DAY OVER CENTRAL AND EASTERN PORTIONS OF THE CWA AS THE COLDER AIR FILTERS IN...AND ONLY SLIGHT TEMPERATURE RISES OVER MORNING LOWS IN IN THE WESTERN PORTIONS OF THE AREA. WILL ALSO BE SOME WIND CONCERNS WITH SUSTAINED WINDS OF AROUND 30 KTS OVER WESTERN AREAS OF THE CWA. WHILE THIS DOES MEET ADVISORY CRITERIA...WE FELT THAT FLOODING ISSUES WERE A BIGGER CONCERN FOR THE PUBLIC IN THE SHORT TERM. DID KEEP SOME SLIGHT CHANCE POPS IN THE NORTH INTO WEDNESDAY NIGHT WITH SOME WRAP AROUND MOISTURE OVER THE AREA. IF ANY PRECIPITATION DOES FALL...LOOKS TO BE IN THE FORM OF VERY LIGHT SNOW BY THE EVENING HOURS AS TEMPS FALL INTO THE MID 30S. THERE ARE RATHER BIG MODEL DISCREPANCIES WITH REGARD TO THE AMOUNT AND DURATION OF THE WRAP AROUND MOISTURE...WITH THE NAM MUCH MORE AGGRESSIVE IN THIS REGARD. THE REASON FOR THIS IS THAT THE NAM PROGS THE UPPER LEVEL LOW MUCH FARTHER SOUTH THAN THE GFS DOES...OVER NORTHERN SOUTH DAKOTA VS OVER NORTHERN NORTH DAKOTA PER THE GFS. IN ADDITION...BOTH MODELS ARE HINTING AT A WAVE COMING OUT OF THE WYOMING OR COLORADO REGION AND CROSSING THE FSD CWA ON THURSDAY. ONCE AGAIN THE NAM IS MUCH MORE AGGRESSIVE WITH THIS FEATURE...PROGGING SMALL CHANCE POPS OVER THE NORTHERN PORTIONS OF THE REGION THROUGH THE DAY ON THURSDAY. HOWEVER...I SEE LITTLE IN THE WAY OF FORCING WITH THE WAVE...SO I DOUBT ANYTHING WILL OCCUR. WITH THAT BEING SAID...I DID KEEP SOME SLIGHT CHANCE POPS IN THE FAR NORTH INTO THURSDAY ON THE OUTSIDE CHANCE THAT SOMETHING DEVELOPS. AFTER THAT...DRYING TREND LOOKS TO BE IN FULL SWING THROUGH THE WEEKEND WITH A GRADUAL WARMING TREND THROUGH THE PERIOD...INTO THE MID AND UPPER 60S BY SUNDAY. MODELS STILL INDICATING A FAIRLY SIGNIFICANT STORM SYSTEM PUSHING INTO THE REGION FOR THE BEGINNING OF NEXT WEEK AS A DEEP TROUGH CARVES ITSELF OUT OVER THE WESTERN U.S. DURING THE WEEKEND. CONTINUED WITH ONLY SMALL CHANCE POPS ON MONDAY AND TUESDAY UNTIL THIS SYSTEM IS BETTER DEFINED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...SDZ040-056-062-066-067-069>071 FLASH FLOOD WATCH 00Z-09Z MN...MNZ071-072-080-081-089-090-097-098 FLASH FLOOD WATCH 00Z-09Z IA...IAZ001<003-012 FLASH FLOOD WATCH 00Z-09Z NE...NEZ013 FLASH FLOOD WATCH 00Z-09Z && DISCUSSION...PS/JM
Hazardous weather outlook, Oct 4, 12:42 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1242 PM CDT TUE OCT 04 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1242 PM CDT TUE OCT 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MID AFTERNOON IN NORTHWEST IOWA AND COULD PRODUCE DIME SIZE HAIL. THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE THIS AFTERNOON IN EASTERN NEBRASKA AND SPREAD INTO NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA BY THE EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO HALF DOLLAR SIZE. IN ADDITION...AN ISOLATED TORNADO MAY BE POSSIBLE...ESPECIALLY NEAR THE SOUTH DAKOTA AND IOWA BORDER. THE TORNADO THREAT IS EXPECTED TO END BY 9 PM WHILE THE THREAT FOR LARGE HAIL WILL END BY MIDNIGHT. FLOODING... THUNDERSTORMS WILL CREATE THE POTENTIAL FOR FLASH FLOODING TUESDAY NIGHT. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CREATE RAINFALL TOTALS OF POTENTIALLY 3 TO 4 INCHES...ESPECIALLY ACROSS SOUTHWEST MINNESOTA. ISOLATED AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN FAR SOUTHEAST SOUTH DAKOTA AND FAR NORTHWEST IOWA OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP WEDNESDAY...WITH THE POTENTIAL FOR A FEW GUSTS TO 45 MPH ALONG THE BUFFALO RIDGE. IN ADDITION...MUCH COOLER AIR WILL SPREAD INTO THE AREA...AND BRING THE THREAT FOR FROST AND FREEZING TEMPERATURES THURSDAY MORNING...AND AGAIN FOR PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Oct 4, 4:09 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT TUE OCT 4 2005 IAZ001>003-012>013-013-020>022-031>032-NEZ013>014-SDZ070>071- 050400- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA- PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-CLAY-UNION- 409 PM CDT TUE OCT 4 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 830 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 11 COUNTIES IN NORTHWEST IOWA BUENA VISTA... CHEROKEE... CLAY... DICKINSON... IDA... LYON... OBRIEN... OSCEOLA... PLYMOUTH... SIOUX... WOODBURY... IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST NEBRASKA DAKOTA... DIXON... IN SOUTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST SOUTH DAKOTA CLAY... UNION... THIS INCLUDES THE CITIES OF...CHEROKEE...ELK POINT...IDA GROVE... LE MARS...NORTH SIOUX CITY...ORANGE CITY...PONCA...PRIMGHAR... ROCK RAPIDS...SHELDON...SIBLEY...SIOUX CENTER...SIOUX CITY... SOUTH SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE... VERMILLION AND WAKEFIELD. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 24 min |
| Oct 4, 5:09 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 36 min |
| Oct 4, 6:00 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.